Alert archive / Montana / River Flood Warnings in 2017

River Flood Warning 4, NWS Missoula, MT

March 19, 2017Lincoln County, Montana

NWS Missoula, MT issued this river flood warning at Mar 19, 2017, 6:35 AM MDT for Lincoln County, Montana. It was in force for 36 hr.

The area

The outline as issued.

The facts

Issued
Mar 19, 2017, 6:35 AM MDT (12:35 UTC)
Expired
Mar 20, 2017, 6:30 PM MDT
In force
36 hr
Issued by
NWS Missoula, MT
Area
Storm-based polygon
Flood severity
Minor

County Lincoln County, MT

The radar

The Missoula radar (KMSX), 165 km from the middle of the area, began a volume at 12:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The text

As transmitted.

407 
WGUS45 KMSO 191235
FLWMSO

Flood Warning
National Weather Service Missoula MT
635 AM MDT SUN MAR 19 2017

MTC053-210030-
/O.NEW.KMSO.FL.W.0004.170319T1235Z-170321T0030Z/
/00000.1.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln MT-
635 AM MDT SUN MAR 19 2017

The National Weather Service in Missoula has issued a

* Flood Warning for...
  Fisher River near Libby in...
  South central Lincoln County in northwestern Montana...

* Flood Warning for  The Fisher River Near Libby until Monday 
  evening...Or until the warning is cancelled. The Fisher River is 
  expected to experience peak flow this evening, with flow slowly 
  decreasing on Monday.
* At 7.5 feet...Flooding affects low lying areas adjacent to the 
  river. Flooding also causes minor washouts along Fisher River Road.

* Until 630 PM MDT Monday

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not enter or cross flowing water or water of unknown depth. 

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4834 11537 4840 11524 4825 11518 4817 11518
      4811 11525 4806 11533 4813 11541 4819 11537
      4827 11536

$$
2 follow-up statements
373 
WGUS85 KMSO 200918
FLSMSO

Flood Statement
National Weather Service Missoula MT
318 AM MDT MON MAR 20 2017

MTC053-210030-
/O.CON.KMSO.FL.W.0004.000000T0000Z-170321T0030Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln MT-
318 AM MDT MON MAR 20 2017

...A FLOOD WARNING FOR RAIN AND SNOWMELT REMAINS IN EFFECT Until 630
PM MDT Monday FOR south central Lincoln County...

* Flood Warning for The Fisher River Near Libby until this 
  evening...Or until the warning is cancelled.
* Forecast...Flow on the Fisher River is expected to slowly decrease 
  today and is forecast to fall below flood stage this afternoon or 
  evening.
* At 7.5 feet...Flooding affects low lying areas adjacent to the 
  river. Flooding also causes minor washouts along Fisher River Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4834 11537 4840 11524 4825 11518 4817 11518
      4811 11525 4806 11533 4813 11541 4819 11537
      4827 11536

$$
085 
WGUS85 KMSO 201741
FLSMSO
Flood Statement
National Weather Service Missoula MT
1140 AM MDT MON MAR 20 2017

MTC053-201800-
/O.CAN.KMSO.FL.W.0004.000000T0000Z-170321T0030Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln MT-
1140 AM MDT MON MAR 20 2017

...THE FLOOD WARNING FOR south central Lincoln County HAS BEEN CANCELLED...

Flood waters have receded, and are no longer expected to pose a
threat to life or property. Please continue to heed any road
closures.

LAT...LON 4834 11537 4840 11524 4825 11518 4817 11518
      4811 11525 4806 11533 4813 11541 4819 11537
      4827 11536

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this river flood warning went out at Mar 19, 3:16 AM MDT, 3 hours 19 minutes earlier.

Area forecast discussion, Mar 19, 3:16 AM MDT, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
316 AM MDT Sun Mar 19 2017

.DISCUSSION...Much of the overnight rain has come to an end with
areas of light precipitation confined to southern Idaho County
eastward into Southwest Montana. Some light snow is possible for
Lost Trail, Homestake, and MacDonald Pass this morning leading to
localized icy conditions. Otherwise today will be a relatively
cool and mostly dry day across the region with scattered light
showers confined to southeast Idaho County eastward to Butte,
along a stalled front.

Flooding concerns will continue today as runoff from yesterday's
storm system exits smaller streams into larger river basins.
Please see the hydrology section below for details on potential
flooding impacts.

On Monday, light precipitation will lift northward across the
forecast area reaching the I-90 corridor in the afternoon. Light
snow will be possible above 5000 feet, thus minor roadway impacts
are possible for the southern mountain passes during the morning
hours. A tightening pressure gradient will also lead to breezy
easterly winds in favored areas. Very light precipitation will
continue spreading northward Monday evening into Tuesday morning
with light wintry precipitation possible even in valley locations
across northwest Montana.

An active southwesterly flow will set up on Tuesday and continue
through at least next weekend, as frequent disturbances lead to
bouts of wet and unsettled weather. Periodic showers will be
common with temperatures generally near seasonable levels.

&&

.AVIATION...Aside from some patchy morning fog, much of the area
will see fair conditions with periodic mid/high level clouds and
relatively light winds today. One exception will be southern
Idaho County stretching eastward to Butte where light showers will
be possible throughout the day as a weak front stalls out.
Aviation concerns will be minor with these showers with an
occasional lower ceiling and mountain obscuration. By early Monday
morning, the front will begin to lift northward again with some
light snow possible at KBTM.

&&

.HYDROLOGY...Although, precipitation has ended across much of the
region, flooding concerns continue as runoff moves from creeks and
streams into main stem rivers. Looking at the recent
precipitation, many mountain locations in NW Montana and Cntrl
Idaho received over an inch of rain in the last 36 hours. Some
mountain locations received two to three inches. Valleys in the
flood watch/advised areas have had somewhat less, varying from
about a half inch to an inch of rain in the last 36 hours.

Reports yesterday from emergency managers and law enforcement
support the current suite of advisories and the flood watch. One
area of concern this morning is Clearwater County, ID and Orofino
Creek. The upper part of that basin, near Pierce, ID received 1.5
inches in the last 36 hours, thus this is a prime spot for
additional flooding.

Across NW Montana, several main stem rivers will approach or may
briefly exceed minor flood stage today, these include the Yaak
River, the Fisher River, the St. Regis River, and the Thompson
River.

The Clearwater River in Idaho near Stites is now forecast to
remain below flood stage but fast rises are still possible,
however it seems unlikely that it will be enough to cause
flooding.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Flood Watch through Monday afternoon Kootenai/Cabinet Region.

ID...None.
&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 7:43 PM MDTFlood WatchMSOFlathead, Lincoln, Sanders18 hr
Mar 19, 3:49 AM MDTRiver Flood WarningMSOMineral12 hr
Mar 19, 3:57 AM MDTRiver Flood WarningMSOSanders24 hr

Nearby

River Flood Warnings in Montana, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.